Article Text

other Versions

PDF
Drug-induced skin pathology
  1. Pratistadevi K Ramdial (ramdial{at}ukzn.ac.za)
  1. Nelson R Mandela School of Medicine, University of KwaZulu Natal, South Africa
    1. D K Naidoo
    1. The Dermatology and Skin Care Institute, South Africa

      Abstract

      Drug-induced cutaneous rashes, whether confined to the skin or part of a systemic disease, are characterised by a spectrum of inflammatory disease patterns that include perivascular dermatitis, nodular and diffuse dermatitis, vesiculobullous lesions, pustular eruptions, sclerodermoid reactions, vasculitis, folliculitis / perifolliculitis, and panniculitis. While a single drug can elicit a range of reaction patterns, no reaction pattern is specific for a particular drug. Although the temporal link between initiation of drug therapy and the onset of the drug rash is critical to the diagnosis, drug reactions may also occur during the course of chronic drug ingestion. Clues to the drug-induced nature of the cutaneous eruption include the presence of overlapping histological reaction patterns and incongruent clinical and histopathological features. While eosinophils are an important tell-tale of a drug-induced reaction, they may also be conspicuous in skin rashes devoid of a drug association. Furthermore, eosinophils may be sparse or absent in some drug exanthems. Heightened awareness of the mimicry of a wide spectrum of cutaneous pathology by an ever-increasing range of therapeutic agents is pivotal to the diagnosis of drug-induced skin pathology. Key words: drug, reaction, adverse, skin, pathology

      Statistics from Altmetric.com

      Request permissions

      If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.